How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor
Category: Medical
Satisfied Customers: 33920
Experience:  MBBS MS. Post doctoral fellowship in Sports Medicine. General surgeon and sports medicine specialist
5625079
Type Your Medical Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

I had an endocrinologist tell me I had low cortisol and recently

Resolved Question:

I had an endocrinologist tell me I had low cortisol and recently a psych dr. told me that the results of that could be moodiness, irritability, depression, and inability to cope with stress. I've been in severe emotional distress lately and I've been wondering if that's the cause of it. If it is then I may not be mentally ill after all. I just thought I'd get some medical advice before I make an appt. with my dr. What can they do for low Cortisol. The endocrinologist never told me that. Also my testosterone levels are around 100 but I don't show signs of it. Plus the Androgel doesn't work because I have too much body hair and doesn't make much of a difference if I use it or not. I definitley don't want to go back to the shots again. I got a leg infection from that one time.
Submitted: 5 years ago.
Category: Medical
Expert:  Dr. Arun Phophalia replied 5 years ago.
Greetings.

You would be give prescription corticosteroids to replace the hormones your body is not making. Since your body is not making enough cortisol, your doctor would prescribe hydrocortisone, prednisone or cortisone acetate. These medicines are taken every day by mouth (in pill form), so no injections are involved. Your symptoms in all likelihood are due to hormonal deficiency and you do not have the psychiatric disorder. Once the hormone become normal (cortisol blood levels are in the range); your symptoms are likely to disappear.

Please feel free for your follow up questions.

 

I would be happy to assist you further, if you need any more information.

 

Dr. Arun
Customer: replied 5 years ago.
Before I accept the answer-Does that mean I wasted my time in the psych hospitals several times in the last year thinking I was bipolar or something like that? Cause I was getting ready to have myself admitted to a hospital again the way I've been feeling lately. If you can resolve that one I'll accept next time and add a bonus for your help for being so quick.
Expert:  Dr. Arun Phophalia replied 5 years ago.
Hello,

There is very high chance that your psychological symptoms were due to the hormonal deficiency. This is not uncommon that people with hormonal aberrations land up for psychological consultation due to inadequate work up and never had primary or concomitant psychiatry problem.

It is privilege assisting you.

Dr. Arun
Dr. Arun Phophalia and 5 other Medical Specialists are ready to help you
Customer: replied 5 years ago.
If that's the case I need to talk to my MD about getting blood work and getting on hydrocortizone. I've also heard that there's herbal remedies for relaxation called Kava Kava and St. John's Wart. The website said to get a Dr.'s opinion on dosages rather than just taking it. Hopefully you qualify. Do you get any of that $9 I pay a month to JustAnswers? I gave you $4 for answering my other question. If you can help me on this one I'll write it off as a copay. I haven't researched St. John's yet but I know KavaKava comes in 150-300 mg. and the recommended dosage is 1-3 tablets a day. It can cause liver damage but so can antipsychotics and mood stabilizers. I know a guy whose been taking it for 10 years and he seems to be doing pretty good.
Expert:  Dr. Arun Phophalia replied 5 years ago.
Hello,

The usual dose for St. John's wort for mild depression and mood disorders is 300 mg, 3 times per day, with meals. St. John's Wort is available in time-release capsules.
Liquid extract (1:1) is taken: 40 - 60 drops, 2 times per day. St. John's Wort and Kava Kava, both are effective. But in your case best would be to get the hydrocortisone.

Dr. Arun
Dr. Arun Phophalia and 5 other Medical Specialists are ready to help you
Customer: replied 5 years ago.
I'm trying to find out if I start taking my seroquel at the prescribed dose of 300 mg (100 mg. 3x) would counteract with 900 mg. of St. John's and KavaKava 380 mg. The latter is 1-2 pills, 1-3 times daily. I currently take 3 a day because that makes a 30 day supply. Also I can't get a dr. to put me on cortizone replacement therapy because of the psych diagnosis I presume. I don't know what to do or if there's anything herbal that might help with it. I'm currently taking 5000 mcg of B12 and looking into what I should do for the Vitamine D shortage. You'd think drinking lots of milk would help with that. All that's left is testosterone. GNC has something for that for $50 for I'd have to look into it. Also how safe is it to buy online from Canadian pharmcies? They have a generic for Seroquel that America doesn't (probbly due to Capitalism). Last question, I'm possibly autistic which explains a lot but don't know how to get diagnosed as an adult or how they treat that. Because of the depth of these questions, If you answer it I'll make it worth your while. Especially if you get back before the night's over. Don't want to miss my herbal dose. I'm more consistent on that than psych, except for Seroquel.
thanks,
Erwin
Expert:  Dr. Arun Phophalia replied 5 years ago.
Hello Erwin,

Milk would do good, so you can drink it. Canadian pharmacies are usually reliable. The diagnosis of adult autism can be done by PET scan which is the latest technique for it's diagnosis. Please read about it in this authentic resource;

http://emedicine.medscape.com/article/1155568-overview


You may continue both; St John's wort and KavaKava. Few people recommend Valerian root too. but taking three herbs together is not advisable.

It is privilege assisting you.

Dr. Arun
Dr. Arun Phophalia and 5 other Medical Specialists are ready to help you
Customer: replied 5 years ago.
sorry. justnow got this answer. thanks for the link.
Expert:  Dr. Arun Phophalia replied 5 years ago.
You are most welcome, Erwin.